Alert archive / South Dakota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 101, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 12, 2023, 3:39 AM CDT for 4 counties in South Dakota. It was in force for 51 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2023, 3:39 AM CDT (08:39 UTC)
- Expired
- Jul 12, 2023, 4:30 AM CDT
- In force
- 51 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Clay County, SD, Lincoln County, SD, Turner County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 65 km from the middle of the area, began a volume at 08:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 3:43 AM CDT | HAIL 1.5 | 3 Nnw Volin, SD | Pictures via social media. |
| Jul 12, 3:55 AM CDT | HAIL 1.5 | Wakonda, SD | Report via social media. |
| Jul 12, 4:05 AM CDT | TSTM WND GST 58 | 2 E Mayfield, SD | Via personal weather station. |
| Jul 12, 4:26 AM CDT | TSTM WND GST 63 | 6 Sse Centerville, SD | Mesonet station BFMS2 Beresford 7 WSW (SD Mesonet). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 12, 12:10 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.7 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1442 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1305 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- -0.3
- Supercell composite
- -3.5
The text
As transmitted.
966
WUUS53 KFSD 120839
SVRFSD
SDC027-083-125-135-120930-
/O.NEW.KFSD.SV.W.0101.230712T0839Z-230712T0930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
339 AM CDT Wed Jul 12 2023
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northern Clay County in southeastern South Dakota...
Southwestern Lincoln County in southeastern South Dakota...
East central Yankton County in southeastern South Dakota...
Southeastern Turner County in southeastern South Dakota...
* Until 430 AM CDT.
* At 339 AM CDT, a severe thunderstorm was located near Mayfield, or
11 miles northeast of Yankton, moving east at 30 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near...
Irene and Volin around 350 AM CDT.
Wakonda around 355 AM CDT.
Other locations in the path of this severe thunderstorm include
Viborg, Centerville and Beresford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4298 9743 4317 9715 4319 9677 4308 9679
4308 9681 4296 9681 4286 9682
TIME...MOT...LOC 0839Z 270DEG 25KT 4303 9726
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
WeisserWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:08 AM CDT, 31 minutes earlier.
Area forecast discussion, Jul 12, 3:08 AM CDT, 31 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 308 AM CDT Wed Jul 12 2023 .SHORT TERM...(Today and Tonight) Issued at 308 AM CDT Wed Jul 12 2023 A complex of thunderstorms will continue to move southeast through the area this morning as the upper level wave moves through. Scattered severe storms will remain possible through about 7-9 am with the better chances south of Interstate 90. Once this wave and MCS move through much of the area should be dry the remainder of the day. Showers and thunderstorms after about late morning are pretty unlikely, but there may be enough cloud cover to limit heating a bit. A weak wave north of I-90 could allow for some isolated activity closer to highway 14, but with very skinny CAPE even thunder may be tough to come by. For the most part tonight should be dry with some lingering lighter shower chances over mainly southwest MN. If the area sees enough rain this morning we could see some patchy fog late tonight into Thursday morning as winds become light and variable. .LONG TERM...(Thursday through Tuesday) Issued at 308 AM CDT Wed Jul 12 2023 Thursday looks to be a solid mixing day with deep westerly flow. Winds at the surface will not be excessive but should average about 10 to 20 mph. Temperatures near to above normal with highs in the mid and upper 80s. A moderately strong upper level jet will swing a front through Thursday night and bring the next better chance for showers and thunderstorms. It does appear that some isolated severe storms will be possible with weak to moderate shear and CAPE values around 1500 J/kg. Temperatures should climb into the lower to mid 80s on Friday behind this front. Saturday through Tuesday should be an extended period of seasonally warm temperatures with below normal humidity. This is due to a persistent deep low pressure across central and southern Canada, which will keep the Northern Plains in fairly persistent northwest flow aloft. While completely dry conditions are not expected, any activity should be more of the isolated to scattered nature as the deeper moisture and instability will likely be locked up- to the south. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday Night) Issued at 1007 PM CDT Tue Jul 11 2023 Convection will be the greatest concern for the 06z TAFS. Anticipating scattered convection to form shortly after midnight, with several clusters of storms moving Southeast into the night. VFR conditions are generally expected, through in convection localized drops in visibility are likely. Convection will move southeast after daybreak, leaving MVFR ceilings in it's wake. This stratus may linger through the morning before lifting and dissipating. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...08 LONG TERM...08 AVIATION...Dux
Hazardous weather outlook, Jul 12, 3:26 AM CDT, 13 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 326 AM CDT Wed Jul 12 2023 IAZ001>003-012>014-022-MNZ071-072-080-081-089-090-097-098-SDZ040- 055-056-060>062-066-067-130830- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Buena Vista-Lincoln- Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Brookings-Lake- Moody-Hanson-McCook-Minnehaha-Turner- 326 AM CDT Wed Jul 12 2023 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Showers and thunderstorms will move through the area early this morning. Isolated storms could be severe with quarter sized hail and wind gusts to 60 mph the main concerns. Shortly after sunrise the stronger storms will be mainly south of the area. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Periods of low chances for showers and thunderstorms continue through the weekend. Isolated severe thunderstorms are possible Thursday night, but confidence in any details is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ020-021-031-032-NEZ013-014-SDZ065-068>071-130830- Plymouth-Cherokee-Woodbury-Ida-Dixon-Dakota-Hutchinson-Bon Homme- Yankton-Clay-Union- 326 AM CDT Wed Jul 12 2023 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, and southeast South Dakota. .DAY ONE...Today and Tonight A line of strong to occasionally severe storms will move through the area early this morning. The main threats will be hail to half dollar and wind gusts to 70 mph. By mid morning most of the activity will be south and east of the area. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Periods of low chances for showers and thunderstorms continue through the weekend. Isolated severe thunderstorms are possible Thursday night, but confidence in any details is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 10pm through daybreak. SDZ038-039-050-052>054-057>059-063-064-130830- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora- Davison-Charles Mix-Douglas- 326 AM CDT Wed Jul 12 2023 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Showers and thunderstorms will exit the area early this morning. The better chance for severe weather will be in far southern South Dakota and northern Nebraska. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Periods of low chances for showers and thunderstorms continue through the weekend. Isolated severe thunderstorms are possible Thursday night, but confidence in any details is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 12, 3:14 AM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
314 AM CDT Wed Jul 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 AM Hail 2 SSE Mitchell 43.71N 98.02W
07/12/2023 E1.00 inch Davison SD Public
Report from mPING: Quarter (1.00 in.).
&&Local storm report, Jul 12, 3:17 AM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
317 AM CDT Wed Jul 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM Hail 1 ESE Salem 43.72N 97.37W
07/12/2023 E0.75 inch McCook SD Public
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 2:17 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Jerauld, Sanborn | 43 min |
| Jul 12, 2:36 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Douglas | 24 min |
| Jul 12, 2:43 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 47 min |
| Jul 12, 2:54 AM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Hutchinson | 51 min |
| Jul 12, 3:19 AM CDT | Severe Thunderstorm Warning | FSD | Hanson, Hutchinson, McCook, Minnehaha, Turner | 41 min |
| Jul 12, 3:27 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Douglas, Gregory, Hutchinson, Turner and 1 more | 48 min |
| Jul 12, 3:58 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, McCook, Minnehaha, Turner | 47 min |
| Jul 12, 4:05 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Clay, Yankton | 25 min |
| Jul 12, 4:21 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha, Union | 39 min |
| Jul 12, 4:29 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Union | 46 min |
| Jul 12, 4:34 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Turner, Yankton | 26 min |
| Jul 12, 4:59 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Union | 46 min |
| Jul 12, 5:13 AM CDT | Severe Thunderstorm Warning | FSD | Union | 47 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.